Michigan, 2007Winter Storm in Michigan, November 28 to 30, 2007
November 28 to 30, 2007 · NWS MQT · 3 events in 3 counties and zones
A low pressure system tracked over central Upper Michigan on the evening of the 28th and brought heavy lake effect snow and blowing snow to much of western Upper Michigan from the 28th into the 30th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked over central Upper Michigan on the evening of the 28th and brought heavy lake effect snow and blowing snow to much of western Upper Michigan from the 28th into the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 28, 4:10 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Nov 28, 4:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
410 PM EST WED NOV 28 2007
.SHORT TERM (TONIGHT AND THURSDAY)...
TAKING A LOOK AT THE LATEST WEATHER MAPS...THE SURFACE LOW WAS
CENTERED NEAR CMX. LOOKING AT THE WATER VAPOR IMG...PLENTY OF DRY
AIR WAS BEHIND THE COLD FRONT...WHILE MUCH OF THE MOIST AIR WAS
POSITIONED ACROSS THE NORTHEASTERN UPPER PENINSULA. THE 500MB
TROUGH WAS SCOOTING INTO WESTERN MINNESOTA. AFTER SOME BRIEF ZONAL
FLOW BEFORE MIDNIGHT...A SECONDARY WEAK TROUGH IS FIGURED TO SLIDE
IN DURING THE EARLY MORNING HOURS.
DRIER AIR HAMPERED MUCH HIGHER SNOW AMOUNTS ACROSS THE UPPER
PENINSULA TODAY AS WELL AS SLIGHTLY WARMER THAN EXPECTED
TEMPERATURES. BOTH MNM AND ESC GOT THE MID 30S F. EVEN AS FAR
NORTH AS SAW THIS AFTERNOON WE WERE ABLE GET TO 30F...BRINGING ABOUT
-FZDZ IN THE METAR.
LAKE EFFECT SNOW OVER KEWEENAW...N/S HOUGHTON AND ONTONAGON ARE STILL
A GOOD BET FOR THROUGH AT LEAST THURSDAY AS WINDS BECOME MORE
WESTERLY BEHIND THE LOW. AT CMX SPECIFICALLY...WHERE WINDS HAVE
TURNED MORE SOUTHERLY AT 19Z...SHUTTING OFF MUCH OF THE SNOW BEFORE
BECOMING WESTERLY BRINGING BACK MORE SNOW SHOWERS. A LAKE EFFECT
SNOW ADVISORY HAS BEEN POSTED THROUGH THURSDAY AFTERNOON.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
MAIN FCST CONCERNS SHIFT FROM LES OVER NW UPPER MI TO SNOW POTENTIAL
ACROSS THE AREA LATE SAT INTO SUN WITH ADDITIONAL LES NEXT WEEK.
THURSDAY NIGHT AND FRIDAY...THE MODELS WERE CONSISTENT IN BRINGING
ANOTHER SHORTWAVE LOBE THROUGH THE UPPER GREAT LAKES. THE GLOBAL
MODELS AND REGIONAL CANADIAN GEM WERE PREFERRED WITH THIS FEATURE
COMPARED TO THE SLOWER NAM. WRLY FLOW LES WILL CONTINUE INTO NW
UPPER MI. AS THE SHORTWAVE TROUGH MOVES THROUGH DEEPER MOISTURE WITH
HIGHER INVERSION HEIGHTS WILL BOOST LES SNOWFALL RATES...ESPECIALLY
BTWN 06Z-18Z/FRI. THE DEEP COLD AIR (850 MB TEMPS NEAR -20C AND 700
MB TEMPS AROUND -26C) WILL PROVIDE PLENTY OF INSTABILITY WITH LAKE
INDUCED CAPE VALUES INTO THE 500-800 J/KG RANGE. THE HEIGHT AND
DEPTH OF THE -12C TO -17C LAYER IS A BIT LOW/SHALLOW BUT SHOULD
STILL ALLOW FOR DECENT SNOWFLAKE GROWTH. THE LOCAL HIGH RES
WRF/ARW...CONSISTENT WITH THE GFS...SUGGESTS THAT THE MORE
PERSISTENT AREA OF 950 MB CONVERGENCE WOULD ALIGN FROM THE APOSTLE
ISLANDS TOWARD NRN ONTONAGON COUNTY AND NEAR M-38 WHILE THE NAM...AS
WOULD BE EXPECTED WITH THE SLOWER SHORTWAVE KEEPS THE LOW LEVEL CONV
FARTHER NORTH(FROM KCMX TO KP59). EITHER SCENARIO WOULD EVENTUALLY
BRING VEERING WINDS WITH THE CONV AXIS SAGGING SOUTH.
SO...UNCERTAINTY REMAINS IN HOW THE LOW LEVEL WIND FIELDS WILL
RESPOND AND WHERE/WHEN ANY DOMINANT BANDS WILL SET UP AND HOW LONG
THEY WOULD PERSIST AT ANY LOCATION. SO...THE FCST KEEPS MORE CONSERVATIVE
SNOWFALL AMOUNTS IN THE ADVISORY RANGE WITH 12 HOUR AMOUNTS OF 2-5
INCHES. IF CONFIDENCE INCREASES WITH BAND(S) PLACEMENT THE LES
ADVISORY COULD BE EXTENDED AND/OR UPGRADED.
FRIDAY NIGHT...WITH VERY COLD AIR REMAINING OVER THE REGION...THE
LES WILL PERSIST BUT SHOULD DIMINISH AS DRIER MOVE IN...INVERSION
HEIGHTS LOWER...ACYC FLOW DEVELOPS AND WINDS SHIFT OFFSHORE AS WINDS
BACK WITH THE SFC RIDGE MOVING THROUGH.
SATURDAY INTO MON...THE FCST LEANS MORE TOWARD HPC PREFERRED 00Z
ECMWF WHICH IS CLOSELY SUPPORTED BY THE CANADIAN GLOBAL. THE
12Z UKMET DEEPENS THE LOW A BIT SOONER AND WAS FASTER MOVING IT NE
OF THE GREAT LAKES INTO MON. POTENTIAL FOR SNOW WILL SPREAD ACROSS
THE REGION LATE SAT INTO SAT NIGHT AS A BROAD WAA/ISENTROPIC LIFT
PATTERN DEVELOPS AHEAD OF THE DEVELOPING LOW OVER THE PLAINS. THE
LOW SHOULD INTENSIFY AND MOVE TOWARD LAKE HURON BY MON MORNING AS
THE MID LEVEL TROUGH AND SHORTWAVE ENERGY MOVES FROM THE SW AND SRN
PLAINS LIFTS QUICKLY NE. POPS WERE INCREASED WITH EXPECTATION THAT
EVENTUALLY LIKELY OR CATEGORICAL POPS WILL BE NEEDED AS UNCERTAINTY
WITH TIMING AND STRENGTH OF THESE FEATURES ARE RESOLVED. MODERATE TO
HEAVY LAKE EFFECT OR LAKE ENHANCED SNOW IS ALSO POSSIBLE OVER NORTH
UPPER MI FOR LOCATIONS FAVORED BY N OR NW FLOW.
TUE-WED...ECMWF 850 MB TEMPS AOB -15C ALONG WITH NW FLOW SHOULD KEEP
LES GOING OVER NORTH UPPER MICHIGAN. THERE ALSO MAY BE THE
POTENTIAL FOR WEAK CLIPPER SHORTWAVES TO MOVE THROUGH THE AREA IN
NW FLOW PATTERN. THIS WOULD BOOST AND/OR SHIFT LAKE EFFECT BANDS AND
COULD BRING SOME LIGHT SNOW TO SOUTH UPPER MI. HOWEVER...HIGH
UNCERTAINTY REMAINS WITH TIMING/STRENGTH OF THESE FEATURES AT DAYS
6/7.
&&
.AVIATION (FOR THE 18Z TAF ISSUANCE)...
EXPECT CIGS AND VSBYS AT BOTH TAF SITES TO GO DOWNHILL OVER THE NEXT
FEW HOURS AS SNOW CURRENTLY MARCHING INTO THE WESTERN U.P. CONTINUES
EASTWARD. IWD IS ALREADY EXPERIENCING IFR VSBYS...WHICH SHOULD
GENERALLY BE THE CASE AT BOTH SITES. IN FACT...THE SNOW IS EXPECTED
TO INTENSIFY MORE THAN WHAT IT IS NOW...THUS THE MENTION IN BOTH
TAFS OF CIGS AND VSBYS OF LIFR OR VLIFR CONDITIONS. LOOK FOR
CONDITIONS TO IMPROVE LATE THIS AFTERNOON AS LOW PRESSURE CURRENTLY
IN CENTRAL MN LIFTS TOWARDS LAKE SUPERIOR AND DRAGS A COLD FRONT
ACROSS. HOWEVER...COLD AIR FLOWING IN ON BREEZY WESTERLY WINDS
BEHIND THE FRONT WILL LEAD TO THE GENERATION OF LAKE EFFECT SNOW
SHOWERS. GIVEN THE WIND SPEEDS...WHICH COULD GUST UP TO 35 KT AT CMX
AND 25 KT AT SAW...SOME BLSN AND THUS LOWER VSBYS SHOULD DEVELOP AS
A RESULT. LOWEST VSBYS EXPECTED AT CMX SINCE WEST WINDS CONTRIBUTE
TO HEAVIER SNOW SHOWERS.
&&
.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
LOW PRESSURE ACROSS THE AREA WILL CONTINUE TO LIFT UP INTO EASTERN
ONTARIO THIS EVENING. AFTER A BRIEF PERIOD OF LIGHTER WINDS AS THE
LOW CROSSES...EXPECT WEST TO NORTHWEST WINDS TO DEVELOP WITH GALES
TO 35 KT ON WESTERN LAKE SUPERIOR BY LATE EVENING...THEN OVER
EASTERN LAKE SUPERIOR LATE NEAR 45 KTS EARLY AND AGAIN LATE TONIGHT.
OTHERWISE...A BREAK FROM THE GALES IS FIGURED THURSDAY EVENING
THROUGH SATURDAY. HOWEVER...FRIDAY AFTERNOON COULD SEE A BRIEF
REAMERGENCE OVER EASTERN LAKE SUPERIOR. THEN...A DEEPENING LOW WILL
NEAR FROM THE CENTRAL PLAINS OVER THE WEEKEND...BRINGING BACK THE
POTENTIAL FOR GALES THROUGH MONDAY NIGHT.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
MICHIGAN...LAKE EFFECT SNOW ADVISORY UNTIL 4 PM EST THURSDAY FOR MIZ001>003-
084.
LAKE SUPERIOR...GALE WARNING UNTIL 3 PM EST THURSDAY FOR LSZ266-267.
GALE WARNING FROM 11 PM THIS EVENING TO 1 PM EST THURSDAY FOR
LSZ265.
GALE WARNING UNTIL 2 PM EST THIS AFTERNOON FOR LSZ264.
GALE WARNING FROM 2 AM TO 12 PM EST THURSDAY FOR LSZ264.
GALE WARNING FROM 9 PM THIS EVENING TO 9 AM EST THURSDAY FOR
LSZ263.
GALE WARNING FROM 3 AM TO 2 PM EST THURSDAY FOR LSZ248>251.
GALE WARNING FROM 1 AM TO 2 PM EST THURSDAY FOR LSZ243-244.
GALE WARNING FROM 7 PM EST /6 PM CST/ THIS EVENING TO 10 AM EST
/9 AM CST/ THURSDAY FOR LSZ240>242.
LAKE MICHIGAN...GALE WARNING UNTIL 7 PM EST THIS EVENING FOR
LMZ221-248-250.
&&
SHORT TERM...KF
LONG TERM...JLB
AVIATON/MARINE...KFHazardous weather outlook, Nov 28, 4:36 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
436 PM EST WED NOV 28 2007
MIZ001>003-084-292145-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-SOUTHERN HOUGHTON-
436 PM EST WED NOV 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
A LAKE EFFECT SNOW ADVISORY HAS BEEN POSTED THROUGH THURSDAY
AFTERNOON. SEE THE LATEST WINTER WEATHER STATEMENT FOR SPECIFIC
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO CONTINUE OFF
AND ON THROUGH MUCH OF THE PERIOD. A PERIOD OF HEAVIER LAKE EFFECT
SNOW SHOWERS ARE EXPECTED LATE THURSDAY NIGHT AND FRIDAY MORNING.
AS A RESULT...LAKE EFFECT SNOW ADVISORIES MAY BE POSTED FOR
THURSDAY NIGHT AND FRIDAY...PARTICULARLY OVER THE KEWEENAW
PENINSULA.
A LOW PRESSURE SYSTEM IS EXPECTED TO STRENGTHEN AS IT MOVES FROM
THE CENTRAL PLAINS STATES SATURDAY NIGHT...NORTHEASTWARD ACROSS
CENTRAL PORTIONS OF LAKE MICHIGAN SUNDAY AFTERNOON...AND INTO
SOUTHEASTERN ONTARIO SUNDAY NIGHT. IF THE TRACK AND STRENGTH OF
THIS SYSTEM REMAINS THE SAME...SIGNIFICANT SNOW AND BLOWING SNOW
MAY BE POSSIBLE ACROSS UPPER MICHIGAN SATURDAY NIGHT THROUGH EARLY
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS THROUGH
THURSDAY.
MIZ004>007-009>014-085-292145-
BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-MENOMINEE-
DELTA-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
436 PM EST WED NOV 28 2007 /336 PM CST WED NOV 28 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A LOW PRESSURE SYSTEM IS EXPECTED TO STRENGTHEN AS IT MOVES FROM
THE CENTRAL PLAINS STATES SATURDAY NIGHT...NORTHEASTWARD ACROSS
SOUTHERN MICHIGAN SUNDAY NIGHT. IF THE TRACK AND STRENGTH OF THIS
SYSTEM REMAINS THE SAME...SIGNIFICANT SNOW AND BLOWING SNOW MAY BE
POSSIBLE ACROSS UPPER MICHIGAN SATURDAY NIGHT THROUGH EARLY
MONDAY.
.SPOTTER INFORMATION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
LSZ162-240>251-263>267-292145-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
436 PM EST WED NOV 28 2007 /336 PM CST WED NOV 28 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
A GALE WARNING IS IN EFFECT FOR THE EASTERN TWO THIRDS OF LAKE
SUPERIOR THIS AFTERNOON...AND ACROSS ALL OF THE OPEN WATERS AND
THE WESTERN NEARSHORE ZONES TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A GALE WARNING IS IN EFFECT FOR ALL OF LAKE SUPERIOR THURSDAY
MORNING...AND ACROSS EASTERN LAKE SUPERIOR THURSDAY AFTERNOON.
GALE FORCE WINDS ARE AGAIN POSSIBLE MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-292145-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
436 PM EST WED NOV 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
KF
Winter Storm, Northern Houghton
- When
- November 28, 5:30 PM EST to November 30, 10:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An observer at Twin Lakes reported a storm total snowfall of 20 inches from the evening of the 28th through early morning of the 30th. In Atlantic Mine, an estimated 11 inches of snow fell in 24 hours, while one mile southwest of Calumet, an observer measured 10 inches of snow in 24 hours. In combination with the heavy snow, gusty winds in excess of 40 miles an hour at times produced occasional whiteout conditions.
Winter Storm, Ontonagon
- When
- November 29, 12:00 AM EST to November 30, 9:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The Rockland observer measured 10 inches of snow in 24 hours with a storm total accumulation of 17 inches. Winds gusting over 30 mph at times caused extensive blowing of snow and occasional whiteout conditions.
Winter Storm, Keweenaw
- When
- November 29, 8:00 AM EST to November 30, 8:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
An observer four miles northeast of Calumet reported nine inches of new snow in 12 hours while an observer three miles southeast of Phoenix measured 11 inches of snow in 24 hours. In combination with the heavy snow, gusty winds to 40 mph at times caused extensive blowing of snow and occasional whiteout conditions across much of Keweenaw County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, November 28 to 29, 200710 events
- Heavy Snow in Oregon, November 28 to 29, 20075 events
- Winter Storm in Michigan, November 28 to 29, 20073 events
- High Wind in South Dakota, November 28, 200751 kt wind · 2 events
- Heavy Snow in Washington, November 28 to 29, 20072 events
- Waterspout in South Atlantic Coastal Waters, November 28, 20071 event
- Heavy Snow in Idaho, November 28 to 29, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66755, 66756, 66754.